Counter assistant Melanie asks to speak to technician Vicky in private.
“You OK, Mel?” asks Vicky, as they sit down in the staff room.
“Yes, I’m fine, but it’s Martin I wanted to ask about,” replies Mel. “It’s a bit embarrassing…”
“Oh, don’t worry, I don’t embarrass easily!” says Vicky. “What can I help you with?”
Melanie blushes, then says: “Well, Martin can’t, you know, get it up. It’s not like we are at it all the time – we’ve been married for 20 years, after all – but it’s still important to us, you know? He says he’ll go to the GP, but I don’t think they will do anything because they’d prefer him to ‘abstain’ given his high blood pressure. I mean, he’s only been on those new tablets for a few weeks.”
“What did they put him on for his BP, Mel?” enquires Vicky.
“Losartan. It’s doing the trick too, his blood pressure is lower than it has been for ages,” answers Melanie. “But that might also be to do with all the weight he’s lost and the fact he’s given up smoking – the nurse couldn’t believe it when his blood tests showed that he was no longer pre-diabetic! What do you reckon, should he go to the GP and ask to try Viagra?”
Martin should go to the GP, but for an assessment rather than to ask for a specific treatment. Given his otherwise recently improved health, there is a chance that the erectile dysfunction (ED) he is experiencing may be due to the losartan he has been prescribed. Many drugs that work on the cardiovascular system can cause ED, as they can affect blood flow to and through the penis. The GP may decide to keep him on the antihypertensive as it seems to be doing the trick, and prescribe something for the ED – usually sildenafil, which is the generic name for Viagra – or try him on another blood pressure drug to see if they can get his hypertension under control but without the undesirable side effect he is experiencing.
ED – defined by the British Society for Sexual Medicine as “the persistent inability to attain and maintain an erection sufficient to permit satisfactory sexual performance” – is very common: around half of all men between the ages of 40 and 70 years will suffer it to some degree. It is considered a symptom rather than a condition in its own right, and as such is sometimes the first sign of a problem such as diabetes or hypertension. Other causes include psychological or emotional issues such as relationship or mental health problems, conditions of the nervous system such as multiple sclerosis and Parkinson’s disease, structural abnormalities of the penis, and hormonal imbalances such as thyroid disorders.
ED can also be the result of a medicine; as well as antihypertensives, drug classes that list the problem as a potential adverse effect include diuretics, fibrates, antipsychotics, antidepressants, lithium, H2-antagonists, hormones and hormone-modifying agents, statins, proton pump inhibitors, cytotoxics, anti-arrhythmics and anticonvulsants.
Lifestyle changes such as losing weight, stopping smoking, reducing alcohol consumption and increasing activity levels (except cycling, as more than three hours per week has been shown to be implicated in ED due to restriction of blood flow to the genital area) can make a difference, but drug treatment also has a place. Phosphodiesterase-5 (PDE-5) inhibitors are usually first choice, except for men with unstable heart disease, heart rhythm problems or heart failure, or who have recently had a heart attack. Contrary to popular belief, most men with cardiovascular conditions can use medicines in this class to safely resume sexual activity.